Iowa, 2003

Hail in Iowa, August 18, 2003

August 18, 2003 · NWS DMX · 1 event in 1 county or zone

A hot and humid airmass was in place across Iowa during the afternoon of the 18th. Surface temperatures were in the 95 to 103 degree range with dew point temperatures in the upper 60s and 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
$10,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A hot and humid airmass was in place across Iowa during the afternoon of the 18th. Surface temperatures were in the 95 to 103 degree range with dew point temperatures in the upper 60s and 70s. This produced CAPE values in the 4000 to 5000 J/kg range over the state. A small MCS developed in northern Kansas during the afternoon and tracked northeast into west central and northwest Iowa. The storms produced hail and high winds in those areas. A few of the storms clipped the northwest part of the Des Moines CWA. Golf ball size hail fell east of Emmetsburg in Palo Alto County. Gusty winds and some hail developed farther east later in the evening as a strong outflow boundary pushed east into the state as the MCS decayed. These storms generally produced marble size hail and winds of 45 MPH.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 18, 2:20 PM CST, 5 hours 17 minutes earlier.

Area forecast discussion, Aug 18, 2:20 PM CST, 5 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
320 PM CDT MON AUG 18 2003

CUR FCSTS ARE CLOSE ON TRACK.  WL KEEP HEAT ADVY INTO THE EVE AS IS
GOING, HWVR IT IS LKLY WE WONT MEET CRITERIA WITH A LTL STGR WIND.
CLDS WL HOLD TEMPS A BIT COOLER THAN TDA AS WELL.  LOWS TNGT NOT
LKLY TO REMAIN AOA 75 EITHER.  MAIN FCST CONCERNS ARE WITH PCPN
TIMING AND TEMPS THRUT FCST PD.  WL GO WITH GOING TIMING OF LATE TUE
IN THE FAR WEST, OVR CWA TUE NGT THROUGH WED NGT AND LINGERING ERY
MRNG THU.  ALL IN CHC CAT AND AMTS NOT XPCTED TO BE ALL THAT GREAT.
IN SPITE OF MSTR IN PLACE, DYNAMICS ARE NOT ALL THAT IMPRESSIVE.  AS
FOR TEMPS, OPTED TO GO A FEW DEG COOLER TUE THAN TDA, AND ABT 5 DEG
COOLER WED THAN TUE MAINLY DUE TO CLDS.  FEEL COOLING FCST BY GFS IS
OVERDONE BASED ON ENS RUNS AND WENT FOR THE SOFTER SOLN.  TEMPS WL
DROP INTO THE 80S BY THU INTO THE WKND, BUT SHUD BE BACK TO NR 90
AHD OF NXT FNTL SYSTEM MON.  NO PCPN IN LATE PDS AS FEEL TSRA CHCS
WL BE IN THE 15TH PD.

.DSM...HEAT ADVISORY SOUTHWEST HALF OF CWA.
Hazardous weather outlook, Aug 18, 4:20 AM CST, 15 hours 17 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
520 AM CDT MON AUG 18 2003

...HIGH HEAT INDICES ACROSS CENTRAL IOWA TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THE COMBINATION OF HEAT AND HUMIDITY WILL PUSH HEAT INDICES ABOVE
100 DEGREES FOR MUCH OF CENTRAL IOWA THROUGH THIS EVENING.
OTHERWISE...NO THUNDERSTORMS ARE FORECAST THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SLOW MOVING COLD FRONT WILL APPROACH IOWA LATE TUESDAY AND PASS
THROUGH THE STATE BY WEDNESDAY NIGHT.  CHANCES FOR THUNDERSTORMS ARE
EXPECTED FROM TUESDAY AFTERNOON INTO EARLY THURSDAY MORNING AS THE
BOUNDARY PASSES THROUGH THE STATE.  ISOLATED SEVERE THUNDERSTORMS
ARE POSSIBLE TUESDAY NIGHT...PRIMARILY NORTHWEST OF A DENISON TO
FORT DODGE TO ALGONA LINE.  ADDITIONAL THREATS FOR SEVERE STORMS WILL
OCCUR WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT ACROSS ALL OF CENTRAL
IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY NIGHT...AS WELL AS
WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT.

&&

MORE INFORMATION CAN BE OBTAINED AT WWW.CRH.NOAA.GOV/DMX (ALL LOWER CASE).

COGIL

The radar

The Des Moines radar (KDMX), 172 km away, was scanning. The volume nearest the first event began at 01:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Palo Alto

When
August 18, 7:37 PM CST
Where
Palo Alto County, 2 mi E of Emmetsburg
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$10,000
Reported by
BROADCAST MEDIA
Coordinates
43.117, -94.667

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2003Every state in 2003This day in weather historyWarnings in Iowa, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378512.